Title

More holes than swiss cheese: Myxedema coma in a patient with iatrogenic hypothyroidism

Document Type

Conference Proceeding

Publication Date

12-2017

Publication Title

Journal of Hospital Medicine

Abstract

Case Presentation: An 84 year old female with history of dementia, atrial fibrillation and papillary thyroid cancer who underwent total thyroidectomy in 2007 was admitted to the hospital for acute on chronic lower abdominal pain secondary to chronic constipation and irritable bowel syndrome.

The patient’s medications included Bentyl and Levothyroxine 88 mcg for iatrogenic hypothyroidism. Her constipation workup included measurement of her thyroid stimulating hormone (TSH) level which was low at 0.06 ulU/mL (reference range 0.30-5.00 ulU/mL) and her free T4 which was within normal limits at 1.71 ng/dL (reference range: 0.8-1.8 ng/dL). The decision was made to hold her levothyroxine and discharge the patient with primary care physician (PCP) follow up to re-address her treatment. Instructions to have PCP address her medications were repeatedly written in bold on her discharge summary. Unfortunately, her Levothyroxine was not addressed at the time of the visit, or during any of her subsequent ER visits where she was discharged without restarting her levothyroxine. Two months later, she presented to the emergency room with worsening fatigue, weakness, constipation and altered mental status. She was found to be bradycardic in the 30s and hyponatremic at 130 mmol/L (reference range: 135-145 mmol/L) and was found to have a TSH level of 102.09 IU/mL with an undetectable free T4 level. She was started on intravenous levothyroxine with improvement of her physical and laboratory findings. She was hospitalized for a total of five days and discharged to subacute rehabilitation center due to her weakness. Discussion:This case demonstrates two important learning points. First, after complete resection of the thyroid gland, patients are completely reliant on their thyroid replacement medication. If there is concern for over-correction, the dose should be reduced and TSH should be measured again 4-8 weeks after. Second, although the patient’s levothyroxine was erroneously discontinued on discharge, this was missed at the time of her follow up on multiple occasions. Given her baseline dementia and complete functional dependency, she was unable to advocate for herself. A complete reconciliation of her medications was not performed on multiple occasions and subsequently, she was not instructed to restart her levothyroxine. Conclusions:The Swiss Cheese Model of adverse events helps identify the barriers that are intended to protect a patient from an adverse event as well as the holes in those barriers that may allow error to pass through. Generally, if one safeguard fails, another will help prevent error from passing through. There are times, however, when gaps in the barriers line up and allow errors to cause harm to the patient. It is important to analyze all the factors that contributed to this system failure in order to eliminate the root cause of the error. In this case, verbal communication, thorough medication reconciliation and close follow up could have prevented the patient from a serious complication and the hospital from a prolonged hospitalization and cost.

Volume

12

First Page

12S

This document is currently not available here.

Share

COinS